Alert archive / Virginia / Tornado Warnings in 2014

Tornado Warning 9, NWS Baltimore/Washington

June 11, 2014Nelson County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jun 11, 2014, 1:52 AM EDT for Nelson County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2014, 1:52 AM EDT (05:52 UTC)
Expired
Jun 11, 2014, 2:15 AM EDT
In force
23 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WFUS51 KLWX 110552
TORLWX
VAC125-110615-
/O.NEW.KLWX.TO.W.0009.140611T0552Z-140611T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 AM EDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN NELSON COUNTY IN CENTRAL VIRGINIA...

* UNTIL 215 AM EDT

* AT 147 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS 12 MILES SOUTHWEST OF WINTERGREEN...OR 6 MILES NORTH OF
  CLIFFORD...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINTERGREEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3770 7901 3770 7905 3773 7908 3777 7908
      3778 7909 3779 7910 3800 7882 3777 7871
      3769 7900
TIME...MOT...LOC 0552Z 236DEG 30KT 3777 7898

$$


BJL
2 follow-up statements
709 
WWUS51 KLWX 110601
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 AM EDT WED JUN 11 2014

VAC125-110615-
/O.CON.KLWX.TO.W.0009.000000T0000Z-140611T0615Z/
NELSON VA-
201 AM EDT WED JUN 11 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR NELSON
COUNTY...

AT 159 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 8 MILES NORTHWEST OF SHIPMAN...OR 10 MILES NORTHEAST OF
CLIFFORD...AND WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINTERGREEN...
  NELLYSFORD...
  ROCKFISH...
  FABER...
  ELMA...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3782 7905 3799 7882 3796 7880 3778 7872
      3772 7889 3770 7896
TIME...MOT...LOC 0601Z 239DEG 24KT 3779 7894

$$


BJL
799 
WWUS51 KLWX 110612
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
212 AM EDT WED JUN 11 2014

VAC125-110622-
/O.EXP.KLWX.TO.W.0009.000000T0000Z-140611T0615Z/
NELSON VA-
212 AM EDT WED JUN 11 2014

...THE TORNADO WARNING WILL EXPIRE AT 215 AM EDT FOR NELSON COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3782 7905 3799 7882 3796 7880 3778 7872
      3772 7889 3770 7896
TIME...MOT...LOC 0612Z 239DEG 24KT 3783 7886

$$


BJL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 10, 11:25 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 11:25 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 PM EDT TUE JUN 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTH OF THE AREA BY
WEDNESDAY...AS AN UPPER-LEVEL TROUGH APPROACHES FROM THE WEST. A
COLD FRONT WILL PASS THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY.
HIGH PRESSURE WILL RETURN LATER SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE UPDATED POPS/WX BASED ON LATEST RADAR TRENDS. UPSTREAM
CONVECTION WILL AFFECT THE POTOMAC HIGHLANDS AS EXPECTED...BUT
IT NOW APPEARS AS IF CONVECTION CAN EXTEND FURTHER EAST INTO THE
SHENANDOAH VALLEY AND PERHAPS EVEN INTO THE VA FOOTHILLS AS WELL.
SEVERE WX IS NOT EXPECTED AS CONVECTION SHOULD CONTINUE TO
WEAKEN WITH TIME...BUT LOCALLY GUSTY WINDS AND HEAVY DOWNPOURS
MAY RESULT.

PREV...

MUCH OF THE CONVECTION HAS DISSIPATED ACROSS THE CWA...THE MOST
CONCENTRATED/HEAVIEST HAVING OCCURRED IN NORTHEAST MARYLAND. WITH
NO CONVECTION LEFT ON THE RADAR WITHIN THE CWA...AND NAM/WRF-ARW
SUGGESTING LITTLE ADDITIONAL DEVELOPING OVER THE NEXT FEW HOURS
HAVE CANCELLED THE REMAINING PORTION OF THE FLASH FLOOD WATCH.

HAVE BEEN WATCHING A QLCS WEAKEN AS IT MOVES ACROSS SOUTHERN OH
AND WESTERN/CENTRAL WV. IT/S POSSIBLE THAT SOME OF THIS CLIPS THE
POTOMAC HIGHLANDS LATE THIS EVENING BEFORE DISSIPATING. LOCALLY
HEAVY RAINFALL AND GUSTY WINDS MAY RESULT. OTHERWISE...REST OF THE
CWA SHOULD BE SPARED FROM CONVECTION AS THE FRONTAL BOUNDARY OVER
THE CWA IS BECOMING MORE DIFFUSE AND IN THE ABSENCE OF A LARGER
SCALE LIFTING MECHANISM.

OF NOTE IS THE FACT THAT SOME CLEARING IS ALREADY TAKING
PLACE...AND THIS INCREASES THE CONCERN FOR FOG FORMATION
OVERNIGHT. IF CLOUDS FROM THE WEAKENING QLCS TO THE WEST DON/T
MOVE IN OVERNIGHT...THEN THERE MAY BE SOME AREAS OF DENSE FOG
ESPECIALLY THOSE LOCATIONS THAT PICKED UP RAIN.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE DAY WL BEGIN UNDER THE SAME WARM-MOIST AIR MASS THAT HAS BEEN
XPRNCD FOR THE PAST 2 DAYS...BUT IT APPEARS THAT THERE WL BE SOME
DIFFERENCES LATER IN THE DAY AS AN UPR LVL TROF APRCHS FM THE W
PROVIDING THE FOCUS FOR FORCING WHICH COULD THEN BECOME A ROUND OF
TSTMS...PTNLY SVR...DURG THE LATE AFTN AND EVE HRS. GFS BUFKIT
X-SXNS SHOW CAPE OF OVR 2000 J/KG DURG THIS TIME E OF THE
HIGHLANDS... AND SPC HAS PLACED ALMOST ALL OF THE CWA IN A SLT
RISK. DAMAGING WINDS/HAIL/MORE HVY DOWNPOURS ARE ALL PRIMARY
RISKS.

HIGH TEMPS XPCTD TO REACH THE M80S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SLOW-MOVING UPPER LOW PIVOTS ACROSS GREAT LAKES LATE THIS WEEK.
SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY AFTERNOON AND
EVENING...WITH GRADUALLY DIMINISHING CHANCES AS THE LOW WEAKENS AND
MOVES AWAY...DRAGGING A COLD FRONT THROUGH THE AREA. STRONG STORMS
MAY BE POSSIBLE THURSDAY AFTERNOON AND EVENING BUT WILL DEPEND
LARGELY ON THE IMPACT OF CLOUD COVER FROM THE DAY BEFORE ON
INSTABILITY.

HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE COLD FRONT FOR THE
MAJORITY OF THE WEEKEND...BEFORE ANOTHER FRONTAL SYSTEM APPROACHES
FROM THE WEST ONCE AGAIN INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
RISK OF TSRA HAS ENDED ACROSS THE TERMINALS FOR THE OVERNIGHT.
GIVEN CLEARING WHICH IS TAKING PLACE...AM BECOMING INCREASINGLY
CONCERNED FOR FOG OVERNIGHT. IF MID CLOUDS FROM CONVECTION OVER WV
DON/T MOVE IN...VIS MAY BE LOWER IN FOG THAN WHAT CURRENTLY
APPEARS IN TAFS. SHRA/TSRA APPEAR LIKELY FOR WEDNESDAY
AFTERNOON/EVENING.

CIG/VSBY REDUCTIONS IN SHOWERS/TSTMS MOST LIKELY THURSDAY AFTERNOON
AND EVENING...WITH INCREASING CONFIDENCE IN VFR CONDS BY THE
WEEKEND. WINDS S 10-15 KTS BECOMING NW FRI NIGHT.

&&

.MARINE...
WITH A FRONTAL BOUNDARY DRAPED OVER THE WATERS AND A WEAK
GRADIENT...GENERALLY LIGHT E/NE WINDS BEING OBSERVED THIS EVENING.
WINDS SHOULD TURN TO THE SE BY WEDNESDAY AND INCREASE TO 10 TO 15
BY AFTERNOON. ANY LATE AFTERNOON/EVENING THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS.

SCA GUSTS PSBL PORTIONS OF THE WATER AHEAD OF COLD FRONT THURS
PM. LIGHT WINDS IN HIGH PRESSURE BEHIND FRONT LATE WEEK INTO THE
WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

BPP/WOODY!/DFH
Hazardous weather outlook, Jun 11, 1:46 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 AM EDT WED JUN 11 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
146 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON AND EVENING. SOME
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...PRIMARILY TO
THE WEST OF INTERSTATE 95.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
146 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WITH LOCALLY DAMAGING WIND GUSTS COULD
AFFECT CENTRAL VIRGINIA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON AND EVENING. SOME
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON WEDNESDAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:48 AM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro42 min
Jun 11, 1:41 AM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson49 min
Jun 11, 4:34 AM EDTSpecial Marine WarningLWX116 min
Jun 11, 6:38 AM EDTSpecial Marine WarningLWX82 min
Jun 11, 10:03 AM EDTSmall Craft AdvisoryLWX13 hr
Jun 11, 2:44 PM EDTSevere Thunderstorm WarningLWXNelson46 min
Jun 11, 3:06 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson39 min
Jun 11, 3:18 PM EDTTornado WarningLWXAlbemarle, Nelson27 min
Jun 11, 3:41 PM EDTSevere Thunderstorm WarningLWXNelson36 min
Jun 11, 4:24 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton33 min
Jun 11, 4:26 PM EDTSevere Thunderstorm WarningLWXSpotsylvania49 min
Jun 11, 4:49 PM EDTSevere Thunderstorm WarningLWXRockingham18 min
Jun 11, 4:59 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania, Stafford, City of Fredericksburg31 min
Jun 11, 5:54 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William23 min
Jun 11, 6:19 PM EDTSevere Thunderstorm WarningLWXFrederick41 min
Jun 11, 6:29 PM EDTTornado WarningLWXFrederick36 min

Nearby

Tornado Warnings in Virginia, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.